Georgia, 2007

Hail in Georgia, August 17, 2007

August 17, 2007 · NWS TAE · 1 event in 1 county or zone

Nickel size hail fell north of Dawson in Terrell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Nickel size hail fell north of Dawson in Terrell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 17, 1:55 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 17, 1:55 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
255 PM EDT FRI AUG 17 2007

.SYNOPSIS...WATER VAPOR IMAGERY SHOWS THE TUTT LOW OVER THE
NORTHERNMOST BAHAMAS EDGING CLOSER TO SOUTH FLORIDA. AN UPPER TROUGH
IS TRANSLATING ACROSS NEW ENGLAND AND THE MID ATLANTIC STATES. A
WEAK SURFACE TROUGH WAS STILL BEING ANALYZED ACROSS THE CAROLINAS
INTO NORTHERN GEORGIA.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY...CONVECTION SHOULD BEGIN
FIRING UP ALONG AND AHEAD OF THE AFOREMENTIONED SURFACE TROUGH WITH
GENERAL MOVEMENT TO THE SOUTH AND SOUTHEAST. THE GFS AND NAM SHOW
THIS ACTIVITY PROGRESSING INTO AT LEAST MY GA AND ALABAMA ZONES THIS
EVENING AND OVERNIGHT. THE GFS IS THE MOST AGGRESSIVE IN SHOWING
WHAT APPEARS TO BE A CONVECTIVE COMPLEX DROPPING INTO OUR GA ZONES
BY 06Z. THIS LOOKS OVERDONE...BUT WILL LEAN CLOSER TO THE MAV POPS
AND SHOW 30% THROUGHOUT OUR CWA TONIGHT. ON SATURDAY...THE TUTT LOW
MOVES INTO THE SOUTHEAST GULF UNDERCUTTING AN UPPER RIDGE THAT
BUILDS EASTWARD FROM THE LOWER MISSISSIPPI VALLEY. AT THE SURFACE
...THE TROUGH SLIDES TO THE SOUTH AND EXTENDS EAST TO WEST ACROSS
SOUTHERN GA AND AL. DUE TO THE PRESENCE OF THE TROUGH ALONG WITH
DAYTIME HEATING AND SEA BREEZE INTERACTION...WILL BLANKET THE FA
WITH A 30% POP WHICH IS IN GOOD AGREEMENT WITH MAV AND MET GUIDANCE.
FOR SUNDAY...THE TUTT LOW MOVES INTO THE CENTRAL GULF...THE UPPER
RIDGE SLIDES FURTHER EAST AND OFF THE SOUTHEAST COAST AND THE
SURFACE TROUGH DROPS INTO NORTH FLORIDA BEFORE WASHING OUT. WILL
REMOVE POPS NORTH OF THE FLORIDA BORDER ON SUNDAY AS A DRIER AIRMASS
FILTERS IN. TEMPS WILL CONTINUE TO RUN SLIGHTLY ABOVE NORMAL.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...THIS PERIOD WILL
FEATURE THE SUBTROPICAL RIDGE AXIS N OF THE AREA INTO WED BEFORE IT
PUSHES S TO THE GULF COAST FOR WED NIGHT AND THU. THE LATEST
FORECAST TRACK FOR DEAN BRINGS THE HURRICANE TO THE YUCATAN
PENINSULA NEAR COZUMEL AND CANCUN SOMETIME MON NIGHT. THE UPPER
LEVEL RIDGE WILL SLIDE EWD TO A POSITION OVER THE DEEP SE, AND THIS
SHOULD MINIMIZE ANY IMPACTS TO THE LOCAL FORECAST FROM DEAN, EXCEPT
OVER THE MARINE AREA (SEE BELOW). POPS WILL REMAIN BELOW CLIMATOLOGY
THROUGH THE PERIOD WITH TEMPS CONTINUING ABOVE NORMAL.

&&

.MARINE...THE GRADIENT WILL BEGIN TO TIGHTEN ACROSS THE LOCAL WATERS
SUNDAY AS DEAN MOVES INTO THE NORTHWEST CARRIBEAN. WILL HOLD WINDS
JUST UNDER SCEC CRITERIA THROUGH MONDAY. THEN...SHOW SCEC CRITERIA
FOR THE NEARSHORE WATERS TUESDAY AND WEDNESDAY MAINLY DUE TO SWELLS.
OFFSHORE SEGMENTS MAY REACH ADVISORY LEVELS THOSE DAYS WITH SWELLS
POSSIBLY AS HIGH AS 7 FEET.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE
MAJORITY OF THE FORECAST PERIOD. THIS AFTERNOON THROUGH THE EVENING
HOURS...SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A WEAK SURFACE
TROUGH JUST NORTH OF THE AREA AND ALONG THE SEA BREEZE DURING THE
EARLY AFTERNOON. THESE SHOWERS/STORMS WILL SLOWLY DISSIPATE AS THE
EVENING PROGRESSES WITH A RETURN TO VFR CONDITIONS ACROSS THE BOARD
BY THE LATE EVENING TO MIDNIGHT. AFTER 08Z...MVFR VSBYS IN LIGHT
MIST OR FOG WILL DEVELOP AT ALL TERMINALS EXCEPT POSSIBLY KPFN.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  76 95 74 95 75/ 30 30 20 30 20
PANAMA CITY  78 94 78 93 78/ 30 30 20 30 20
DOTHAN       76 96 74 95 74/ 30 30 20 10 10
ALBANY       75 98 73 97 74/ 30 30 20 10 10
VALDOSTA     74 96 72 96 74/ 30 30 20 10 10
CROSS CITY   73 96 71 95 73/ 30 30 20 30 20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...BLOCK
LONG TERM...WOOL
REST OF DISCUSSION...BARRY
Hazardous weather outlook, Aug 17, 4:18 AM EST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
518 AM EDT FRI AUG 17 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-181000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
518 AM EDT FRI AUG 17 2007 /418 AM CDT FRI AUG 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
STRONG THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. HOWEVER...MOST
AREAS WILL BE DRY. HEAT INDICES WILL BE BETWEEN 102 AND 106
DEGREES TODAY. PEOPLE WORKING OUTDOORS SHOULD TAKE PRECAUTIONS
DURING THE HOTTEST PART OF THE DAY. DRINK PLENTY OF COLD...NON
CAFFEINATED BEVERAGES...TAKE FREQUENT BREAKS...AND TRY TO GET INTO
AN AIR CONDITIONED ENVIRONMENT FOR PART OF THE TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
CONVECTIVE COVERAGE WILL REMAIN BELOW NORMAL THROUGH THE WEEKEND
AND UPCOMING WEEK, WHILE TEMPERATURES REMAIN ABOVE NORMAL.
AFTERNOON HEAT INDICES WILL BE SEVERAL DEGREES OVER 100 EACH DAY.
WINDS OVER THE GULF COASTAL WATERS WILL BEGIN TO INCREASE OVER THE
WEEKEND. AS HURRICANE DEAN PASSES SOUTH OF THE YUCATAN CHANNEL
MONDAY INTO TUESDAY...SWELLS WILL PROPAGATE NORTHWARD INTO THE
NORTHEAST GULF RESULTING IN SEAS THAT COULD REACH ADVISORY LEVELS
BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

In the hours before

Special weather statement, Aug 17, 4:40 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 PM EDT FRI AUG 17 2007

GAZ124-126-172245-
LEE-TERRELL-
540 PM EDT FRI AUG 17 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHWEST LEE AND
NORTHERN TERRELL COUNTIES...

* UNTIL 645 PM EDT

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SMITHVILLE...OR 9 MILES SOUTHWEST OF
AMERICUS. THIS STORM WAS NEARLY STATIONARY.

THIS STORM WILL BE NEAR...
  SMITHVILLE BY 625 PM EDT.

PEA TO DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI
Local storm report, Aug 17, 5:25 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
625 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 NNE DAWSON            31.87N 84.40W
08/17/2007  E0.88 INCH       TERRELL            GA   PUBLIC

            NICKEL SIZE HAIL WAS REPORTED ALONG HIGHWAY 49.

&&

JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Terrell

When
August 17, 5:26 PM EST
Where
Terrell County, 7 mi NNE of Dawson
Measured
0.88 in hail
Reported by
Public
Coordinates
31.863, -84.404

Nickel size hail was reported along State Highway 49.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53681.